[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.194.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
January 2006

Sympathomimetic-Induced Kaleidoscopic Visual Illusion Associated With a Reversible Splenium Lesion

Author Affiliations

Author Affiliations: Departments of Neurology (Drs Winslow and Frohman), Neurological Surgery (Dr Mickey), and Ophthalmology (Dr Frohman), University of Texas Southwestern Medical Center, Dallas.

Arch Neurol. 2006;63(1):135-137. doi:10.1001/archneur.63.1.135
Abstract

Background  Sympathomimetic-induced metabolic derangements within the central nervous system can result in conspicuous changes in neurological functioning and corresponding radiographic abnormalities that can be reversible.

Objective  To describe a patient with a “kaleidoscopic” visual illusion who was found by magnetic resonance imaging to have a transient lesion in the splenium of the corpus callosum.

Design  Case report.

Setting  The University of Texas Southwestern Medical Center, Dallas.

Patient  A 17-year-old adolescent girl who developed an episode of kaleidoscopic vision while using sympathomimetic-containing diet pills that was associated with a reversible lesion of the splenium of the corpus callosum. Her brother has a history of migraine and experienced a similar episode while using illicit stimulant agents.

Intervention  Withdrawal of the medication resulted in the cessation of the episodes and normalization of the magnetic resonance image.

Main Outcome Measures  Clinical and radiographic improvement.

Results  Sympathomimetic-induced metabolic derangements can be associated with reversible lesions within the brain.

Conclusions  We hypothesize that the visual fragmentation was a manifestation of a migraine triggered by sympathomimetic-containing diet pills, and that the transient lesion in the corpus callosum was a manifestation of a reversible metabolic derangement. Both the visual fragmentation and the lesion in the corpus callosum resolved once the patient stopped receiving diet pills.

×